Percocet Overdose

Percocet pills sitting on a countertop

Percocet is a prescription pain reliever that contains a combination of oxycodone and acetaminophen. Percocet is classified as an opioid and it is used to help manage moderate to severe pain. Percocet is a commonly prescribed medication with a high risk for abuse, addiction and overdose. 

Every day it is estimated that more than 130 people in the United States die after overdosing on opioids. The opioid epidemic is a serious national crisis and the high prevalence of the abuse of Percocet makes it one of the main painkillers contributing to overdose deaths across the United States. Recognizing the symptoms and side effects of Percocet overdose and knowing the appropriate treatment options can be life-saving in an overdose situation. 

How Much Percocet Does it Take to Overdose?

Percocet is commonly abused because its medical use is widespread, making it very accessible. The continued use of Percocet can cause physical dependence and tolerance, which means that an individual would need to take higher and higher dosages in order to prevent withdrawal symptoms. 

The compulsive need for an individual to take higher doses leads to many to wonder how many Percocet pills leads to overdose. However, there is no set amount of Percocet that causes overdose. The dose that could cause an overdose in one individual may not cause an overdose in another person. The effects of Percocet are dependent on an individual’s metabolism and the breakdown of the medication. This varies from person to person. 

These differences make the misuse of Percocet very dangerous because the deadly overdose amount for a person with little or no tolerance could be very low. It is important to keep in mind that the abuse of Percocet with other substances such as other opioids, benzodiazepines or alcohol would intensify the dangerous effects of Percocet and increases the risk for overdose and death. 

Percocet Overdose Symptoms

Percocet is a combination of two medications, oxycodone and acetaminophen. Percocet overdose symptoms include effects from both of these medications. 

Oxycodone overdose symptoms include:

  • Slowed breathing or heartbeat 
  • Pale face
  • Clammy skin
  • Limp body 
  • Vomiting or gurgling noises
  • Inability to speak 
  • Inability to wake up
  • Blue or purple tint to fingernails and lips

Acetaminophen overdose symptoms include:

  • Nausea and vomiting
  • Excessive sweating
  • Fatigue and a general feeling of discomfort, illness or uneasiness

Recognizing the signs and symptoms of an overdose can be life-saving. If you think you have overdosed on Percocet or notice that someone is having symptoms of overdosing on Percocet you should:

  • Call 9-1-1 immediately 
  • Administer the overdose antidote naloxone, if it is available
  • Try to keep the individual awake and breathing
  • Lay the person on their side to prevent choking
  • Stay with the individual until emergency workers arrive

Percocet Overdose Side Effects

Percocet overdose could occur subtly if you are taking more medicine than your body can metabolize and process. Some side effects of Percocet overdose that can occur over time include

  • Black and tarry stools
  • Light-colored stools
  • Dark urine
  • Dizziness
  • Difficulty breathing
  • Headache
  • Loss of appetite
  • Nausea
  • Stomach pain
  • Unusual tiredness or weakness
  • Liver damage
  • Yellowing of the eyes or skin
  • Vomiting of blood
  • Muscle aches, tremors or weakness

If you or someone you know is experiencing these Percocet overdose side effects, you should contact a doctor immediately or seek immediate medical attention if the symptoms are severe. 

Percocet Overdose Prevention

There are some precautions that can be taken to prevent a Percocet overdose:

  • If you are prescribed Percocet by your doctor, only take it as directed and do not take more medicine than the doctor has ordered
  • Do not mix Percocet with alcohol, sleeping medications, other opioid painkillers or illegal substances
  • Store Percocet safely and securely where children, pets and others can’t access it
  • Dispose of any unused medicine properly. Many local police departments now have medication disposal drop containers, check with your pharmacy to find the most convenient disposal container, or check the National Association of Boards of Pharmacy Drug Disposal Locator

If you or someone you know is struggling with substance use disorder, the best prevention for overdose is appropriate, proactive treatment for the substance use disorder. The Recovery Village Ridgefield offers comprehensive, compassionate addiction treatment led by specialists. The road to recovery does not have to begin with an overdose; it can begin with a positive choice to seek help and treatment.

Percocet Overdose Treatment

The treatment of Percocet overdose involves managing the overdose symptoms that are possible from oxycodone and acetaminophen. 

The most effective treatment for overdose symptoms related to the oxycodone component of Percocet is the administration of Narcan (naloxone). Narcan is an approved medication used to reverse the deadly effects of respiratory and circulatory depression possible with opioid overdose. Naloxone can be administered by injection. Naloxone is also available as a nasal spray product that is available through community pharmacies. It is recommended that family members and caretakers of people living with a substance use disorder have naloxone nasal spray on-hand in order to provide life-saving treatment in the instance of an overdose. Anytime a person overdoses, even if they have been successfully treated with naloxone, you should seek immediate medical attention and call 9-1-1. Emergency medical personnel can ensure that the dose of naloxone was adequate and there was no significant injury from the overdose. 

Overdose symptoms related to the acetaminophen component of Percocet are managed in the hospital setting with gastric decontamination with activated charcoal and the administration of N-acetylcysteine (NAC) in order to prevent serious liver injury from acetaminophen. 

Percocet overdose is very serious and treatment should be managed by trained healthcare professionals in a hospital setting in order to ensure the best possible outcome.

If you or someone you know is struggling with Percocet addiction, The Recovery Village Ridgefield can help. You can receive comprehensive and compassionate treatment to help you find lasting recovery. To learn more about treatment that could help you, contact The Recovery Village Ridgefield today to speak with a representative.

Food and Drug Administration. “Percocet.” Revised July 2018. Accessed August 8, 2019. 

MedlinePlus. “Opioid Overdose.” (n.d.) Accessed August 8, 2019.

National Association of Boards of Pharmacy. “Drug Disposal Locator.” (n.d.) Accessed August 8, 2019. 

National Institute on Drug Abuse. “Opioid Overdose Crisis.” Revised January 2019. Accessed August 8, 2019.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.